Taste changes and Sulfasalazine

Hello everyone this is my first post. I'm finding this very informative and enjoy reading the posts and seeing how supportive they are.

I was diagnosed last Christmas with RA and still coming to terms with it and trying to adjust. I started taking Sulfasalazine a month ago and for the last couple of weeks have noticed a really unpleasant taste in my mouth. Does anyone else experienced this ?

9 Replies

  • Hello P-Jay

    Yes this can happen, have a chat with RA nurse when you next see her/him.

    Welcome to site


  • Thanks so much for responding. I will definitely talk to her about it now I know it can happen.

  • I certainly did but only lasted three weeks on Sulfa before having quite a violent reaction which forced me to come off it. This makes it two DMARDs to date have given me horrid taste issues - apart from Hydroxichloraquine (number 3 dmard) which was fine from this point of view.

    I had to come off Methotrexate after two years and this was one of the reasons although there were others. I know how horrible it is though. I can't offer you any advice about how to combat the taste issues as mine are ongoing but the dentist did say that it could be part of my Sjogren's mouth dryness and because I have some autonomic and small fiber neuropathy condition too, that I'm not sweating out the toxins enough and this might be contributing to the bad taste issues that many drugs give me.

    I have just been given a prescription for saliva stimulating tablets by my GP so am hoping they help but otherwise sugar free gum/ sweets and drinking a lot of water during the day are my main suggestions for short term relief. I take consolation that my husband and sons inform me it hasn't affected my breath - although it feels as if it must do!

  • One thing you can check is which sort of SSZ tablet you have been prescribed - there are ones with an enteric coating and ones without. I got given the ones without first, but then switched to the other ones, though unfortunately I too ended up having a hypersensitivity reaction several weeks down the line.

  • Yeah I started a month ago too and just up to highest dose yesterday..certainly lost appetite and sore mouth in general with taste buds out of whack

  • Thanks for all your helpful responses. I am taking the enteric coated tablets so now problems with upset tummy. I will try drinking more water though as I have been eating sweet things to combat the taste issue. I think I need to try them for while longer before giving up as I didn't get on with methotrexate.

  • Hi make. Sure your chemist gives you the ones with the coating the ones without can give you a horrid taste in your mouth they are more expensive which is why they try you on the others first.

  • Oh sorry just seen you are having the Coated ones... Be careful eating sweet things the worst thing to do is put on weight RD can be way let painful on the knees if you keep weight under control x

  • Hi Sunflower62 thanks for advice I have noticed weight gain and it's effects on my knees which are affected by RA so trying to eat healthily and stay off the mince pies :-)

You may also like...